Virginia, 2016Damaging Wind in Virginia, June 7, 2016
June 7, 2016 · NWS LWX · 1 event in 1 county or zone
Scattered showers and thunderstorms formed ahead of an approaching cold front, with a passing vort max providing the upper level forcing needed to trigger the storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered showers and thunderstorms formed ahead of an approaching cold front, with a passing vort max providing the upper level forcing needed to trigger the storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 7, 2:09 PM EST, 1 hour 46 minutes earlier.
Area forecast discussion, Jun 7, 2:09 PM EST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
309 PM EDT TUE JUN 7 2016
.SYNOPSIS...
A cold front will pass through this afternoon into this evening and
an upper-level trough will build overhead tonight through Wednesday.
High pressure will build overhead for late in the week before a
series of disturbances impact the area during the weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
Scattered showers and thunderstorms have developed ahead of a mid
level vort max in an environment with MLCAPE around 500 J/kg. This
environment also has steep low level lapse rates and low WBZ
levels. Thus the strongest cores are producing small hail and wind
gusts of 30-40 MPH. While storms are not expected to be deep
enough to produce severe-level wind gusts, isolated 40-50 MPH
winds could bring down weak trees (aided by saturated soil where
it exists), so we have added this threat to the HWO. This activity
should diminish by sunset with loss of daytime heating and passage
of weak boundary.
There will still be some continued vorticity advection overnight,
so clouds likely won't completely clear. In addition, winds may
stay elevated for a bit behind the boundary. The next stronger
vort max and surface trough will be approaching the mountains
late tonight with a renewed chance of showers. Lows generally in
the 50s except in the higher elevations (U40s) and near the waters
(L60s).
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
The vort max will cross the area during Wednesday morning.
Consensus of 12Z models keeps the strongest PVA and moisture north
of the PA border. Have maintained 20-30 POPs across northern parts
of the area, but cut them off more quickly, as subsidence will be
strong after the vort max passes and skies clear. This will also
help bring down gusty winds in strong CAA. Have maintained gusts
up to 35 MPH. Temperatures will be much cooler with highs in the
lower to mid 70s, possibly holding in the 60s near the PA border,
and even in the 50s at the highest elevations.
NW flow pattern will continue Wednesday night through Thursday
night as upper level trough only shifts slightly to the east. This
will allow more influence from surface high pressure and less from
vorticity lobes. However, various solutions indicate potential for
a weak disturbance to bring a few showers Thursday night, which
would most likely affect western areas. Temperatures will remain
below normal, although begin moderating slowly.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
High pressure overhead Friday morning will shift off to the east
late in the day. Dry and seasonable conditions are expected for
most places...but there may be just enough moisture that sneaks
into southwestern areas for a few popup showers and thunderstorms
during the afternoon hours into Friday night.
A differential advection pattern will setup for Saturday and
Sunday with a west to southwest flow at the low-levels and an
northwest flow aloft. The southwest flow will usher in warmer and
more humid conditions while upper-level disturbances pass through in
the northwest flow aloft...bringing the chances for showers and
thunderstorms.
A cold front will pass through the area late Sunday or Sunday
night and high pressure will return for the early portion of next
week...bringing dry and cooler conditions along with noticeably less
humidity.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
Scattered showers and thunderstorms have developed across the area
this afternoon, with greatest coverage north of the Potomac River.
Most of these are relatively shallow, but the strongest cores
could produce small hail and wind gusts to 35 kt. Any sub-VFR
restrictions will be quite brief. The threat of convection will
wane 22-00Z. After a surface boundary passes, winds may gust
20-25 kt before subsiding late this evening.
Winds will be gustier on Wednesday after another trough passes,
with 25-30 kt likely. Showers seem less likely with this feature,
although MRB-BWI-MTN would be most susceptible during the morning
hours. NW flow will prevail through Thursday night. Gusts 20-25 kt
possible again Thursday afternoon.
VFR conditions are expected Friday into Friday night. Showers and
thunderstorms are possible Saturday and Sunday as a series of upper-
level disturbances move through the area. Brief subvfr and gusty
winds conditions are likely in any thunderstorms that develop.
&&
.MARINE...
Winds are relatively light on most of the waters this afternoon,
but scattered showers and storms are approaching from the west.
The strongest storms will be capable of 35 kt winds and small
hail. Will handle these with SMW. Meanwhile, SCA will be going
into effect as NW wind gusts increase behind a surface boundary.
The upper Potomac should decouple some overnight.
A second, stronger shortwave crosses Wednesday morning. The
remnants of TS Colin will be northeast of the waters at this
time. The two will combine to tighten the pressure gradient. Wind
gusts are still looking to be borderline SCA/gale. Would prefer to
see more consistent guidance, so will stick with the SCA for now
and let later shifts assess. Gusty winds will continue into
Wednesday night, with the SCA extending through the night for most
of the Bay and mouth of the Potomac. Even though high pressure
will build Thursday, 20 kt gusts will still remain possible over
much of the waters.
High pressure will slowly build to the south and east of the waters
Friday. The gradient should be weak enough for winds to remain below
sca criteria.
A series of upper-level disturbances will pass through the waters
Saturday and Sunday...bringing the chances for showers and
thunderstorms. Thunderstorms may contain gusty winds.
A cold front will pass through the waters later Sunday and a small
craft advisory will likely be needed behind the front through
Monday.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 6 AM EDT Thursday for ANZ531-532-
538>540.
Small Craft Advisory until 6 AM EDT Thursday for ANZ533-534-
537-541>543.
Small Craft Advisory until 10 PM EDT Wednesday for ANZ530.
Small Craft Advisory until 10 PM EDT this evening for ANZ535-
536.
Small Craft Advisory from 9 AM to 10 PM EDT Wednesday for
ANZ535-536.
&&
SYNOPSIS...BJL
NEAR TERM...ADS
SHORT TERM...ADS
LONG TERM...BJL
AVIATION...BJL/ADS
MARINE...BJL/ADSHazardous weather outlook, Jun 7, 1:15 PM EST, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
215 PM EDT TUE JUN 7 2016
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-081000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
215 PM EDT TUE JUN 7 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE WATERS
THIS AFTERNOON AND EARLY EVENING. LOCALLY GUSTY WINDS ARE POSSIBLE.
THE STRONGEST STORMS MAY BE CAPABLE OF PRODUCING LOCALLY DAMAGING
WIND GUSTS OVER THE OUTLOOK AREA.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A GALE WARNING MAY BE NEEDED FOR NORTHERN PORTIONS OF THE MARYLAND
CHESAPEAKE BAY AND THE UPPER TIDAL POTOMAC RIVER WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-081000-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE-
HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-
EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
215 PM EDT TUE JUN 7 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED INTO EARLY THIS
EVENING. THE STRONGEST STORMS MAY BE CAPABLE OF PRODUCING LOCALLY
DAMAGING WIND GUSTS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jun 7, 2:22 PM EST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
322 PM EDT TUE JUN 07 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0313 PM MARINE TSTM WIND 7 SE ABERDEEN PROVING G 39.40N 76.04W
06/07/2016 M51 MPH ANZ530 MD BUOY
44-KNOT WIND GUST AT GROVE POINT BUOY
&&
EVENT NUMBER LWX1603959
DHLocal storm report, Jun 7, 2:23 PM EST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
323 PM EDT TUE JUN 07 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM MARINE TSTM WIND 6 ESE HAVRE DE GRACE 39.51N 75.99W
06/07/2016 M48 MPH ANZ530 MD BUOY
42-KNOT WIND GUST AT NORTH BAY BUOY
&&
EVENT NUMBER LWX1603960
DHLocal storm report, Jun 7, 2:24 PM EST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
324 PM EDT TUE JUN 07 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM MARINE TSTM WIND 2 E PERRYMAN 39.47N 76.17W
06/07/2016 M40 MPH HARFORD MD AWOS
35-KNOT WIND GUST AT PHILLIPS AIRFIELD
&&
EVENT NUMBER LWX1603961
DHLocal storm report, Jun 7, 3:33 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
433 PM EDT TUE JUN 07 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM MARINE TSTM WIND 3 ENE BODKIN POINT 39.15N 76.39W
06/07/2016 M41 MPH ANZ531 MD BUOY
36-KNOT WIND GUST AT PATAPSCO BUOY
&&
EVENT NUMBER LWX1603962
DHLocal storm report, Jun 7, 3:47 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
447 PM EDT TUE JUN 07 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM HAIL 2 NE STORCK 38.44N 77.59W
06/07/2016 E0.75 INCH STAFFORD VA TRAINED SPOTTER
&&
EVENT NUMBER LWX1603963
RCMThunderstorm Wind, Stafford
- When
- June 7, 3:55 PM EST
- Where
- Stafford County, 1.81 mi NNE of Berea
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 38.372, -77.502
A tree was reported down at Berea Church Rd and Truslow Rd.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Alabama, June 7, 20161 death · 1 event
- Rip Current in Florida, June 7, 20161 death · 1 event
- Flooding and Hail in Massachusetts, June 7, 2016$23,000 · 50 kt wind · 7 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, June 7, 201620 events
- Hail and Damaging Winds in Maine, June 7, 20161.25 in hail · 14 events
- Hail and Damaging Wind in Colorado, June 7, 20162 in hail · 14 events
- Hail and Damaging Winds in New York, June 7, 2016$8,000 · 1 in hail · 9 events
- Rip Currents in South Carolina, June 7, 20163 events
- Damaging Winds in New Hampshire, June 7, 201650 kt wind · 3 events
- Hail in Wyoming, June 7, 20161 in hail · 2 events
- Hail in Colorado, June 7, 20161 in hail · 2 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, June 7, 201650 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 644053.